Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 363, NWS Birmingham, AL

October 4, 2002Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 4, 2002, 2:25 PM CDT for Talladega County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2002, 2:25 PM CDT (19:25 UTC)
Expired
Oct 4, 2002, 3:00 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS54 KBMX 041925
SVRBHM
ALC121-042000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT FRI OCT 4 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 300 PM CDT

* AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A LINE OF SEVERE THUNDERSTORMS ALONG THE ST. CLAIR AND TALLADEGA 
LINE...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LINCOLN... 
MUNFORD AND TALLADEGA.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...AND LARGE HAIL ARE LIKELY. STAY INSIDE...AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3340 8631 3333 8615 3357 8588 3366 8613

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:12 PM CDT, 13 minutes earlier.

Area forecast discussion, Oct 4, 2:12 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
212 PM CDT FRI OCT 04 2002

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED OVER THE AREA THIS
AFTERNOON.  SOME WILL CONTINUE INTO THIS EVENING, BUT SHOULD DIMINISH
RAPIDLY AFTER SUNSET.  ADDITIONAL SHOWERS AND THUNDERSTORMS MAY MOVE
INTO THE STATE LATER TONIGHT WITH A COLD FRONT.  THE FRONT SHOULD
MOVE INTO NORTHWEST AL AFTER MIDNIGHT AND STALL OVER CENTRAL AL ON
SATURDAY. OUR NORTHERN AND CENTRAL COUNTIES SHOULD DRY OUT SATURDAY
NIGHT AND SUNDAY, BUT I WILL HOLD ON TO POPS SOUTH OF THE STALLED
BOUNDARY THROUGH THE WEEKEND. WITH THE DRYING OF THE AIRMASS, WE CAN
EXPECT NIGHTTIME TEMPERATURES TO DROP INTO THE 50S AND 60S.

HSV 064/079 054/080 056 4-00
BHM 067/083 059/082 059 4200
MGM 071/086 063/086 064 4423

.BHM...NONE.
Hazardous weather outlook, Oct 4, 1:30 PM CDT, 55 minutes before
ALZ001>050-041930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A BAND OF SHOWERS AND A FEW THUNDERSTORMS...ASSOCIATED WITH THE
REMNANTS OF HURRICANE LILI...WILL PUSH ACROSS NORTH AND CENTRAL
ALABAMA THIS AFTERNOON.  A COLD FRONT WILL APPROACH THE STATE LATE
TONIGHT BRINGING ANOTHER CHANCE OF SHOWERS AND A FEW THUNDERSTORMS
OVERNIGHT. LOCALIZED WIND GUSTS UP TO 40 MPH ARE POSSIBLE THROUGH
THE AFTERNOON HOURS...MAINLY WITH THE RAIN AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS ANTICIPATED THROUGH THE PERIOD.

FOR MORE INFORMATION...SEE OUR WEB-SITE AT WWW.SRH.NOAA.GOV/BMX.
THIS INCLUDES A GRAPHICAL HAZARDOUS WEATHER OUTLOOK.

In the hours before

Special weather statement, Oct 4, 12:47 PM CDT, 1 hour 38 minutes before
ALZ010-018-020-041840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT FRI OCT 4 2002

...HEAVY RAIN AND STRONG WINDS MOVING ACROSS NORTHEAST ALABAMA...

A BAND OF INTENSE RAINFALL AND STRONG WINDS...UP TO 40 MPH...WILL
MOVE ACROSS EASTERN DEKALB...ETOWAH...AND CHEROKEE COUNTIES
THROUGH 2 PM.  THE RAIN AND WIND WILL AFFECT FORT PAYNE...
COLLINSVILLE...ATTALLA...GADSDEN...AN ASHVILLE THROUGH 130
PM...AND THEN MOVE INTO THE WESTERN SECTIONS OF CHEROKEE AND
CALHOUN COUNTIES.  THE WINDS ARE CAPABLE OF DOWNING TREES...WHICH
MAY CAUSE POWER OUTAGES.  PERSONS IN THESE AREAS ARE URGED TO STAY
INDOORS UNTIL THE STORMS PASS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:36 AM CDTTornado WarningBMXMarshall24 min
Oct 4, 2:46 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.